Florida, 2013

Damaging Winds in Florida, August 14, 2013

August 14, 2013 · NWS JAX · 6 events in 2 counties and zones

Prevailing SW flow and high diurnal instability combined with a lingering frontal zone over SE Ga triggered severe storms across the area. Sea breeze and outflow enhanced storm development in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW flow and high diurnal instability combined with a lingering frontal zone over SE Ga triggered severe storms across the area. Sea breeze and outflow enhanced storm development in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 1:12 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 1:12 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT WED AUG 14 2013

.SHORT TERM...TONIGHT AND THURSDAY...
SCATTERED WEAK CONVECTION MOVING NE ACROSS NE FL SO FAR TODAY. SW
WINDS NEAR 10 MPH THIS AFTERNOON WILL KEEP EAST COAST SEABREEZE
FRONT PINNED AT THE COAST. EXPECT AN POSSIBLE INCREASE IN COVERAGE
LATE WHEN CONVECTION NEARS THE EAST COAST BUT PRESENCE OF DRY AIR
ALOFT WILL KEEP COVERAGE SCATTERED AT BEST. OVER SE GA EXPECT
BETTER COVERAGE OF STORMS SOUTH OF COLD FRONT WHICH IS LOCATED
OVER CENTRAL GA. STRONG HEATING MAY RESULT IN ISOLATED STRONG TO
SEVERE STORMS THIS EVENING AS UPPER SHORT WAVE NOW OVER AL
APPROACHES AND INCREASES LIFT. EXPECT SIMILAR CONDITIONS ON
THURSDAY WITH HIGHEST POPS OVER SE GA AS FRONTAL BOUNDARY CREEPS A
LITTLE CLOSER TO SE GA.

THU NIGHT THROUGH FRI NIGHT...
INCREASING SOUTHWESTERLY FLOW WILL PUSH DEEP MOISTURE ACROSS THE
REGION. NUMEROUS SHWRS/TSTMS WILL CONTINUE THU EVENING THEN
DECREASE OVERNIGHT. NUMEROUS STORMS ARE EXPECTED AGAIN FRI
AFTN/EVENING. WILL ADD AN AREA OF CATEGORICAL POPS FOR A PORTION
OF SE GA LATE FRI AS THE FRONTAL BOUNDARY CREEPS CLOSER. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN CONCERN. TEMPS WILL BE NEAR OR
SLIGHTLY BELOW NORMAL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
RIDGING OVER THE WRN ATLANTIC AND A TROUGH FROM THE MID-WEST TO
THE CENTRAL GULF COAST WILL PROVIDE SW FLOW ALOFT..RESULTING IN
NUMEROUS SHOWERS/TSTMS DURING THE AFTN INTO THE EVENING HOURS
THROUGH THE WEEKEND. WITH DEEP MOISTURE AND LIFT...SLIGHT PRECIP
CHANCES WILL CONTINUE DURING THE NIGHT. SIGNIFICAN RAINFALL OF  2-4
INCHES IS POSSIBLE OVER THE WEEKEND. THE UPPER RIDGE WILL BUILD
WEST ACROSS THE AREA EARLY NEXT WEEK WITH DRYING ALOFT BRINGING
POP BACK TO NEAR NORMAL FOR MON/TUE. DAYTIME TEMPERATURES WILL BE
SLIGHTLY BELOW AVERAGE THIS WEEKEND DUE TO CLOUDS AND PRECIP
EXPECTED...WITH NEAR NORMAL HIGHS MON-WED. TEMPERATURES WILL BE
NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
HAVE VCTS AT NE FL TAF SITES TIL 00Z WITH SCATTERED TSRA ACTIVITY
EXPECTED. WILL GO WITH TEMPO TSRA 21Z-01Z AT SSI AS LATE DAY
STORMS WILL DEVELOP AND INCREASE OVER S GA AHEAD OF COLD FRONT.

&&

.MARINE...
NOCTURNAL SW WIND SURGE AGAIN TONIGHT WITH SCEC CONDITIONS
EXPECTED TO DEVELOP OVER THE OFFSHORE ZONES. SCATTERED
THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS LATE THIS
AFTERNOON AND EVENING. AN APPROACHING COLD FRONT WILL LIKELY
REMAIN JUST NORTH OF THE WATERS BUT STILL EXPECT ENHANCED COVERAGE
OF TSTMS THROUGH THE WEEKEND.

RIP CURRENTS: LOW RISK THROUGH THURSDAY DUE TO OFFSHORE FLOW AND
DECREASING EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  73  87 /  60  80  80  80
SSI  76  87  77  84 /  70  60  60  70
JAX  74  91  75  88 /  50  60  60  70
SGJ  75  88  75  87 /  50  60  60  70
GNV  73  92  73  88 /  20  50  50  70
OCF  73  93  73  88 /  10  50  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/WALKER
Hazardous weather outlook, Aug 14, 12:30 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED AUG 14 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-151000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
130 PM EDT WED AUG 14 2013

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE IN SE GEORGIA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY WILL APPROACH SOUTHEAST GEORGIA AND COMBINE
WITH A VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE NUMEROUS STORMS
LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS WILL
BE POSSIBLE. THE MAIN CONCERNS WILL BE STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL. ACTIVITY ACROSS NORTHEAST FLORIDA WILL
REMAIN MORE SCATTERED AND NOT AS STRONG. STORMS TODAY WILL MOVE TO
THE EAST AT AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A STALLED FRONTAL BOUNDARY WILL MAINTAIN INCREASED THUNDERSTORM
ACTIVITY FOR THE LAST HALF OF THE WEEK THROUGH THE WEEKEND. IN
ADDITION...DEEP TROPICAL MOISTURE IS EXPECTED TO WORK INTO THE
REGION...PRODUCING THE POTENTIAL FOR SIGNIFICANT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/MZ

In the hours before

Special weather statement, Aug 14, 3:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT WED AUG 14 2013

GAZ162-163-142115-
CLINCH-ECHOLS-
437 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLINCH
AND EASTERN ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 515 PM EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ECHOLS COUNTY...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL IMPACT MAINLY RURAL AREAS OF THE
INDICATED COUNTIES THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3085 8293 3098 8265 3102 8259 3101 8257
      3092 8249 3082 8249 3082 8246 3065 8282
TIME...MOT...LOC 2037Z 236DEG 17KT 3075 8283

TRABERT
Special weather statement, Aug 14, 4:11 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
511 PM EDT WED AUG 14 2013

GAZ150-163-164-142145-
CHARLTON-CLINCH-WARE-
511 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE...
EASTERN CLINCH AND NORTHWESTERN CHARLTON COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 511 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 14 MILES WEST OF STEVEN FOSTER STATE PARK...
MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND STEVEN FOSTER STATE PARK THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3106 8237 3082 8225 3074 8266 3091 8269
TIME...MOT...LOC 2111Z 248DEG 17KT 3085 8258

TRABERT
Special weather statement, Aug 14, 4:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT WED AUG 14 2013

FLZ037-038-142215-
FLAGLER-PUTNAM-
531 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND FLAGLER COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 615 PM EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 16 MILES SOUTH OF CRESCENT CITY...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND CRESCENT CITY...PALM COAST...FLAGLER BEACH...ESPANOLA...
BUNNELL AND ANDALUSIA THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2928 8115 2926 8118 2926 8141
      2939 8143 2937 8145 2932 8167 2933 8168
      2936 8166 2937 8172 2940 8175 2942 8174
      2943 8178 2948 8177 2967 8120 2943 8109
TIME...MOT...LOC 2131Z 205DEG 17KT 2925 8141

HESS
Special weather statement, Aug 14, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 PM EDT WED AUG 14 2013

GAZ150-152-164-142230-
BRANTLEY-CHARLTON-WARE-
547 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE...
WESTERN BRANTLEY AND NORTHERN CHARLTON COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF BRAGANZA TO 12 MILES SOUTHWEST OF RACE POND...MOVING NORTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BRAGANZA...
RACE POND...FORT MUDGE...WINOKUR...HOBOKEN AND HICKOX THROUGH 630 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3096 8191 3084 8233 3104 8241 3122 8217
      3122 8216 3124 8214 3128 8209 3127 8206
TIME...MOT...LOC 2147Z 227DEG 19KT 3100 8232 3091 8227

TRABERT
Special weather statement, Aug 14, 4:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 PM EDT WED AUG 14 2013

GAZ133-135-142215-
APPLING-JEFF DAVIS-
551 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS AND NORTHWESTERN APPLING COUNTIES FOR EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...

AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HAZLEHURST TO 3
MILES EAST OF PLANT HATCH...MOVING NORTHEAST AT 20 MPH. THESE
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HAZLEHURST...GRAHAM AND
PLANT HATCH THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3197 8242 3194 8236 3194 8228 3191 8222
      3190 8216 3188 8218 3178 8279 3189 8274
      3191 8269 3193 8268 3192 8264 3197 8254
      3195 8250 3198 8249
TIME...MOT...LOC 2151Z 226DEG 18KT 3188 8260 3194 8228

TRABERT
Special weather statement, Aug 14, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT WED AUG 14 2013

FLZ037-038-040-142300-
FLAGLER-MARION-PUTNAM-
612 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...NORTHEASTERN MARION AND FLAGLER COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BUNNELL TO 6 MILES SOUTH OF GEORGETOWN...MOVING NORTH AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SALT
SPRINGS...GEORGETOWN...FRUITLAND...CRESCENT CITY...LAKE DELANCY...
WELAKA...SATSUMA...SAN MATEO...POMONA PARK AND PALM COAST THROUGH 700
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2926 8116 2926 8141 2939 8143 2937 8145
      2932 8167 2928 8164 2920 8164 2919 8180
      2959 8184 2963 8122 2941 8114 2941 8115
      2927 8114
TIME...MOT...LOC 2213Z 168DEG 9KT 2935 8124 2933 8164

HESS

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
August 14, 5:15 PM EST
Where
Flagler County, 1.8 mi W of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.290

A few trees were blown down into power lines at Black Point Road and State Road 100 West of Bunnell.

Thunderstorm Wind, Flagler

When
August 14, 5:27 PM EST
Where
Flagler County, 0.92 mi NE of Palm Coast Town Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.500, -81.200

A tree was blown down onto power lines at 31 Porcupine Drive in Palm Coast.

Thunderstorm Wind, Flagler

When
August 14, 5:44 PM EST
Where
Flagler County, 1.83 mi NW of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.490, -81.280

A tree was blown down across Sawgrass Road near Bunnell.

Thunderstorm Wind, Flagler

When
August 14, 5:52 PM EST
Where
Flagler County, 0.92 mi SE of Andalusia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.490, -81.470

A tree was blown down across State Road 100 in Andalusia.

Thunderstorm Wind, Duval

When
August 14, 7:00 PM EST
Where
Duval County, 1.5 mi S of Lake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.328, -81.627

A barge broke away at the Crowley Terminal due to strong thunderstorm winds. The cost of damage was unknown. The barge was retrieved.

Thunderstorm Wind, Duval

When
August 14, 7:15 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.340, -81.600

A tree was blown down and blocked the road. The time of the damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470489, 470490, 470491, 470492, 470494, 470493.